Montana, 2016

Damaging Winds in Montana, June 14, 2016

June 14, 2016 · NWS GGW · 5 events in 1 county or zone

A moderately unstable atmosphere combined with a small upper-level disturbance to develop a few strong to severe thunderstorms from central Montana into northeastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable atmosphere combined with a small upper-level disturbance to develop a few strong to severe thunderstorms from central Montana into northeastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 14, 1:36 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 14, 1:36 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
236 PM MDT TUE JUN 14 2016

.SHORT TERM...for northeast Montana...tonight through Thu...
Scattered showers and thunderstorms are expected to move across
northeast Montana this evening and tonight. While a few may
produce small hail and gusty winds, steady rain appears the more
dominant threat. Gusty winds may accompany a passing cold front
this evening, and so will issue a Lake Wind Advisory until 11 PM
MDT to cover that potential.

For Wednesday, upper trough remains in place across the Pacific
Northwest with diffluent upper level southwest flow across
Montana. Stronger CAPE will be to the east, more 0-6 km shear to
the west, confidence on severe threat at this time is a little
low. However, Bufkit forecast soundings have 1.00 to 1.35 inches
across the area and so a heavy rain threat in some storms does
exist. Will monitor future guidance for more details on severe
potential. If anything, better opportunity should be in the
evening and at night.

High pressure will move over the area on Thursday with drier
weather and temperatures in the 70s. Maliawco

.LONG TERM...Thu night through Tue...

The extended forecast opens up with a low over the OR coast and southwest
flow across Montana. That low rapidly ejects northeast through the
region and brings good chances of showers and thunderstorms each
day. there are some timing and location differences in the models
with the system so pinpointing exact information for the weekend
is a bit tough. as the low moves out of the area and we get high
pressure into the area...the precip chances decrease on sunday
night into monday. temperatures will be divided with the
yellowstone river valley warmer during the day than the milk river
valley areas. overall temperatures will be generally around normal
with things warming up a bit on Monday and Tuesday. fransen

Previous Discussion:  Main challenge in the extended forecast
period is the evolution of the upper-level steering flow as it
transitions from fairly meridional to more zonal. In doing so,
enough model differences exist so as to reduce forecast confidence
significantly from Sunday onward as the EC model wants to bring a
remnant low pressure trough through the region and the GFS model
wants to set up a broad ridge of high pressure.

After the Pacific Northwest low center becomes sheared apart into
two separate lobes to start the extended period, a strong southwest
flow aloft continues to prevail over northeast Montana and from
Thursday night through Sunday morning, several subtle embedded
short-wave disturbances riding through the southwest flow aloft
will introduce scattered chances for some rain showers and a few
thunderstorms.

Sunday afternoon and beyond, significant model disagreements
drastically reduce the forecast confidence for this time frame.
BMickelson

&&

.AVIATION...
Expect VFR conditions to prevail generally for all TAF sites
today with another round of possible MVFR conditions with some
showers and thunderstorms. showers can be expected in the vicinity
of ksdy and kgdv from 19-00z. thunderstorms will move in from the
west and could impact kggw and kolf from 00z through 04z...and at
kgdv and ksdy from 02z-05z. fransen

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 6 PM to 11 PM MDT this evening For Fort
Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 14, 1:28 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
228 PM MDT TUE JUN 14 2016

MTZ016>027-059>062-152030-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
228 PM MDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST
MONTANA THIS EVENING AND TONIGHT. SOME STRONGER STORMS MAY HAVE
SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

GUSTY NORTHWEST WINDS OVER PORTIONS OF THE FORT PECK LAKE AREA ARE
EXPECTED THIS EVENING BEHIND A COLD FRONT. A LAKE WIND ADVISORY IS
IN EFFECT UNTIL 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY
AFTERNOON AND NIGHT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 143 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 14, 3:32 PM MST
Where
Phillips County, 1.55 mi ESE of Zortman
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.910, -108.500

A 58 mph wind gust was measured at the Zortman BLM RAWS site.

Thunderstorm Wind, Phillips

When
June 14, 3:41 PM MST
Where
Phillips County, Manning Corral Raws
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

A 72 mph wind gust was measured at the Manning Corral Dogtown RAWS site.

Thunderstorm Wind, Phillips

When
June 14, 4:00 PM MST
Where
Phillips County, 10.36 mi S of Dodson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.250, -108.230

Trained spotter reported shingles blown off a shed and a skylight torn off a workshop.

Thunderstorm Wind, Phillips

When
June 14, 4:15 PM MST
Where
Phillips County, Malta Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.350, -107.880

Trained spotter estimated 60 mph wind gusts along with heavy rain.

Thunderstorm Wind, Phillips

When
June 14, 4:58 PM MST
Where
Phillips County, 2.12 mi SSW of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.740, -107.630

Trained spotter estimated 60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645544, 645545, 645546, 645548, 645549.